Hail, Randall
- When
- April 25, 4:27 PM CST
- Where
- Randall County, 0.57 mi W of Umbarger
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.950, -102.110
A few isolated storms formed during the evening of the 25th across the Texas Panhandle. One of these storms dropped hail up to one inch in diameter over Stratford and Fritch, TX.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A few isolated storms formed during the evening of the 25th across the Texas Panhandle. One of these storms dropped hail up to one inch in diameter over Stratford and Fritch, TX. Another storm further south dropped up to nickel size hail over Umbarger, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 25, 2:59 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 359 PM CDT Tue Apr 25 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Wednesday night) Issued at 336 PM CDT Tue Apr 25 2023 Thunderstorms, some strong to severe, will be possible late this afternoon through the evening in the Texas Panhandle. Rain and possibly elevated thunderstorms will be possible through tonight in the north and east. Visible satellite is showing mostly sunny skies in the western stack of counties, partly cloudy skies in the central Texas Panhandle, and mostly cloudy skies in the central and eastern Oklahoma Panhandle. A northwest-southeast oriented boundary can be discerned via surface observations in the southwest. West of this boundary is southwesterly winds, mostly sunny skies, and warmer temps/drier dew points. East of this boundary is partly cloudy skies, warm to cool temps, but dew points in the upper 40s/lower 50s. A mid-level shortwave trough will move in this afternoon/early evening, and with the cap potentially eroded via daytime heating, convection is expected to develop in the northwest. At least with this initial convection, surface-based CAPE should be in the 1000- 1500 J/kg range. 40-45 kts effective shear and strong directional shear will allow storms to be well-organized, and if the upper-end of the instability verifies, a supercell with large hail and strong winds will be possible with initial activity. A tornado can't be ruled out in this scenario, but relatively high LCLs will keep this threat in check. After an hour or two, CAMs indicate upscale growth potentially into a bow echo or an organized line this evening, increasing the prominence of strong winds. This activity will follow the moist side of the aforementioned boundary which will be farther northeast from where it is now. As the bow/line moves into the southeast Texas Panhandle, it will enter stronger low- level moisture, lower LCLs, and stronger low-level shear (very backed surface winds and a 25-40 kt low-level jet). Therefore, tornadoes are more favored in the southeast from 8pm to Midnight. Finally, there is a scenario where the previously mentioned stronger LLJ/moisture transport could interact with a southward pushing surface trough and develop additional convection/storm training/backbuilding and produce some impressive rainfall totals and potential for flooding/flash flooding. The severe weather threat will be over once the storms move out of the southeast. A cold front will enter the Oklahoma Panhandle toward the end of the period and the chances for rain will pick back up in the northwest. It will be possible that the cold front comes in quicker than currently anticipated due to a barrier jet; have used NBM 25th for the lows tonight. Vanden Bosch && .LONG TERM... (Thursday through next Monday) Issued at 336 PM CDT Tue Apr 25 2023 For Wednesday through Wednesday evening, the closed upper level low pressure system is expected to move from northeast New Mexico Wednesday morning eastward across the northern Texas Panhandle and into northern Oklahoma by Thursday morning. The latest 12Z models continue in reasonable agreement with the track of this storm system, with some differences noted in speed as the GFS remains the fastest while the majority are slower. Since the latest numerical weather models continue to converge on a track across the northern Texas Panhandle Wednesday and Wednesday evening, highest pops overall for Wednesday have been painted across the Oklahoma Panhandle and eastern sections of the Texas Panhandle with the overall lowest pops across the southwest Texas Panhandle. The highest QPF totals for Wednesday will likely occur over the OK Panhandle and eastern Texas Panhandle with a tight gradient decreasing southwestward such that the lowest totals are in the southwest Texas Panhandle. Refer to the latest WPC QPF progs for more information on amounts, which were accepted and incorporated into the grids after collaboration with WPC. A cold front will continue moving across the region Wednesday, possibly a bit faster. Lingering pops Wednesday night as the upper level storm system moves begins to move into Oklahoma. Dry weather returns Thursday and Thursday night. Another cold front and associated upper level trof will likely impact the region late Thursday night and Friday morning with gusty north winds in its wake. Wind speeds may approach advisory levels on Friday given the progged pressure gradient. The chance for precipitation has also increased as medium range models are in better agreement with the track of the upper level trof. only a minimal chance for light showers as of this writing. NBM slight chance pops for that time frame are plausible and were utilized in the grids. Generally benign weather is anticipated Saturday through Tuesday along with warmer temperatures Sunday through Tuesday. Finally, near to below freezing temperatures seem probable across northwestern sections of the area late Wednesday night into early Thursday morning, and then again late Friday night into early Saturday morning. Freeze Watches or Freeze Warnings may eventually become necessary during the above mentioned time periods. 02 && .AVIATION... (18Z TAFS) Issued at 1207 PM CDT Tue Apr 25 2023 Current MVFR (IFR at KGUY) conditions will generally improve this afternoon with each site reaching VFR sometime between 19z and 22z. Thunderstorms will be possible at KDHT around 22z, and at KAMA around 02z, but insufficient confidence precludes mention in the TAF. Will introduce a mention later if confidence increases. Thunderstorms are currently expected at KGUY around 23z and should drop off by 03z. Will update timing when it becomes more clear. LIFR will be possible starting as early as 23z lasting through the period. However, insufficient confidence precludes mention in the TAF. Will introduce a mention later if confidence increases. A cold front will move in later this evening through tomorrow morning with a change to northeasterly winds. There is a distinct possibility that the cold front will move in quicker than anticipated. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 44 58 39 73 / 60 80 70 10 Beaver OK 38 49 39 68 / 90 80 80 10 Boise City OK 35 46 31 71 / 80 90 50 10 Borger TX 44 58 41 74 / 70 90 80 10 Boys Ranch TX 43 57 38 76 / 70 90 70 10 Canyon TX 43 61 38 76 / 60 70 60 10 Clarendon TX 44 59 42 71 / 80 70 70 10 Dalhart TX 37 52 32 72 / 70 90 60 10 Guymon OK 37 48 36 70 / 80 90 70 10 Hereford TX 43 61 38 77 / 50 60 60 10 Lipscomb TX 39 51 40 68 / 80 80 90 10 Pampa TX 42 55 41 70 / 70 90 80 10 Shamrock TX 42 58 42 70 / 70 80 80 10 Wellington TX 43 61 43 71 / 80 80 70 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....02 AVIATION...52
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 437 PM CDT Tue Apr 25 2023 OKZ001>003-TXZ001>020-317-261100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 437 PM CDT Tue Apr 25 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected through tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with large hail and damaging winds the primary hazards. Isolated tornadoes cannot be ruled out through the evening hours. A Severe Thunderstorm Watch is in effect for most of the area until 11 PM CDT. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday into Wednesday evening across the Oklahoma and Texas Panhandles. A storm or two will have the potential to become severe in the southeast Texas Panhandle, with large hail and damaging winds the primary hazards. Temperatures may drop to near or below freezing across northwest sections of the Oklahoma and Texas Panhandles late Wednesday night into early Thursday morning and again late Friday night into early Saturday morning. Freeze Watches or Freeze Warnings may be needed during these time periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
312 PM CDT Tue Apr 25 2023
TXZ016-017-252045-
Randall TX-Deaf Smith TX-
312 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of northwestern Randall
and east central Deaf Smith Counties through 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Umbarger, or 15 miles west of Canyon, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Canyon, Umbarger, Mescalero Park, Buffalo Lake and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3486 10231 3507 10234 3516 10192 3490 10187
TIME...MOT...LOC 2011Z 260DEG 18KT 3499 10219
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WardSpecial Weather Statement
National Weather Service Amarillo TX
421 PM CDT Tue Apr 25 2023
TXZ017-317-252200-
Palo Duro Canyon TX-Randall TX-
421 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of central Randall
County through 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Canyon, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canyon, Lake Tanglewood, Mescalero Park and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3493 10213 3515 10181 3503 10163 3497 10163
3481 10198
TIME...MOT...LOC 2121Z 236DEG 22KT 3494 10199
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
426 PM CDT Tue Apr 25 2023
TXZ001-006-252215-
Hartley TX-Dallam TX-
426 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 515 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sedan, or 11 miles northeast of Amistad, moving
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 10304 3625 10259 3588 10258 3588 10304
TIME...MOT...LOC 2126Z 263DEG 25KT 3603 10300
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Apr 25 2023
TXZ016-017-252230-
Randall TX-Deaf Smith TX-
452 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of western Randall and
eastern Deaf Smith Counties through 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Umbarger, or 8 miles west of Canyon, moving east
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Hereford, Canyon, Lake Tanglewood, Mescalero Park, Buffalo
Lake, Dawn, Umbarger and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3479 10249 3511 10249 3512 10178 3479 10179
TIME...MOT...LOC 2152Z 272DEG 17KT 3500 10206
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MuschaThe Amarillo radar (KAMA), 48 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095473, 1095474, 1095475.